Massachusetts, 2013

Flash Flood in Massachusetts, August 9, 2013

August 9, 2013 · NWS ALY · 1 event in 1 county or zone

An unusually moist atmosphere, even for early August standards, was in place across the region on the morning of Friday, August 9th. A cold front, aided by strong upper level dynamics, was approaching the region from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An unusually moist atmosphere, even for early August standards, was in place across the region on the morning of Friday, August 9th. A cold front, aided by strong upper level dynamics, was approaching the region from the Great Lakes.

Ahead of this front, a large area of heavy rainfall and embedded thunderstorms moved across the region. Areas of heavy rainfall repeatedly moved across the same portions of the Berkshires. This heavy rainfall of more than three inches in just a few hour period caused streams and creeks to overflow their banks, resulting in flash flooding. Roads were closed as a result of the flooding and water rushed into some basements. By the afternoon hours, the heavy rain had ended and the water begun to recede.

Much less humid air moved into the region by that night as the cold front swept through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 6:27 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 6:27 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
727 AM EDT FRI AUG 9 2013

.SYNOPSIS...
MUGGY AIR MASS IN PLACE AHEAD OF A SLOW MOVING COLD FRONT WILL ALLOW
FOR SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...TODAY. IN
THE WAKE OF THE COLD FRONT...DRIER AND LESS HUMID CONDITIONS WILL
RETURN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 620 AM EDT...MODERATE TO HEAVY RAIN WAS FALLING ACROSS MUCH
OF THE FA AS COLD FRONT STILL REMAINS WELL TO OUR WEST ACRS THE
SAINT LAWRENCE VALLEY AND WESTERN NEW YORK. PREVIOUS FORECAST ON
TRACK WITH HEAVY RAIN SCENARIO. PCPN AMOUNTS HAVE ALREADY BEEN
FAIRLY HEAVY ACRS THE EASTERN CATSKILLS WITH A FEW LOCATIONS
PICKING UP OVER 1.50 INCHES OVERNIGHT. FOR THIS UPDATE ONLY
TWEAKED HOURLY GRIDS AND ADJUSTED QPF TO FIT CURRENT RADAR TRENDS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS AFTERNOON FOR ALL OF
THE FA EXCLUDING THE WESTERN ADIRONDACKS. A SLOW MOVING COLD FRONT
PRESENTLY ACROSS THE SAINT LAWRENCE VALLEY AND WESTERN NEW YORK
WILL SLIDE EAST SOUTHEAST THROUGH OUR REGION THIS AFTERNOON. A
WARM AND VERY HUMID AIRMASS IS IN PLACE ACROSS OUR REGION AHEAD OF
THIS BOUNDARY AND MOST OF THE CRITERIA FOR FLASH FLOODING ARE IN
PLACE TODAY AS PWATS ARE MORE THAN 70 PERCENT ABOVE NORMAL BTWN 2
AND 2.25 INCHES...SURFACE DEWPOINTS ARE MAINLY IN THE UPPER 60S TO
LOWER 70S...K INDEX VALUES BTWN 35 AND 40...LIS BTWN -3 AND
-6...H8 WINDS 10-25 KTS AND H5 WINDS NOT QUITE AS FAVORABLE BTWN
25 AND 35 KTS. IN ADDITION STRONG THETA E RIDGE IS IN PLACE WITH
AXIS ORIENTED FROM SOUTHEAST CATSKILLS THROUGH SRN VT AT 18Z.
SHOWERS AND THUNDERSTORMS ARE THUS EXPECTED TO BECOME MORE
NUMEROUS AS THE MORNING PROGRESSES AND TOTAL RAINFALL AMOUNTS
THROUGH THIS AFTERNOON ARE EXPECTED TO BE 1 TO 3 INCHES WITH
SOME AREAS REACHING 5 INCHES WHICH WOULD BE ENOUGH TO PRODUCE FLASH
FLOODING AS 6 HOUR FFG VALUES ARE GENERALLY BTWN 3 AND 4 INCHES.
EXPECT HIGHS THIS AFTERNOON TO RANGE FROM THE MID 70S NORTHWEST TO
LOWER 80S SOUTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ANY LINGERING SHOWERS OR THUNDERSTORMS ARE EXPECTED TO END QUICKLY
THIS EVENING FOLLOWED BY CLEARING AND COOLER CONDITIONS TONIGHT.
LOWS ARE EXPECTED TO RANGE FROM THE LOWER 50S TO AROUND 60.

DRY AND LESS HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND AS A
RIDGE OF HIGH PRESSURE BUILDS ACROSS OUR REGION. IT WILL BE BREEZY
ON SATURDAY AS A FAIRLY GOOD PRESSURE GRADIENT REMAINS IN PLACE
BETWEEN THE DEPARTING FRONTAL BOUNDARY AND THE RIDGE OF HIGH
PRESSURE MOVING IN. EXPECT HIGHS ON SATURDAY TO BE IN THE MID 70S
TO MID 80S WITH HIGHS ON SUNDAY IN THE MID 70S TO LOWER 80S. LOWS
SATURDAY NIGHT AND SUNDAY NIGHT ARE EXPECTED TO BE IN THE MID 40S
TO MID 50S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ROAD CYCLONIC UPPER FLOW SHOULD DOMINATE DURING THE WORK WEEK.
SURFACE RIDGE IS EXPECTED TO SLIDE OFF THE EASTERN SEABOARD MONDAY
AS AN UPPER WAVE EMBEDDED WITHIN THE BROAD CYCLONIC FLOW APPROACHES
THE GREAT LAKES LATE IN THE DAY.  MAIN QUESTION IS JUST HOW MUCH
SUB-TROPICAL MOISTURE ADVECTS NORTHWARD MONDAY NIGHT INTO TUESDAY
WITH THE LATEST TRENDS A LITTLE FURTHER NORTH THAN PREVIOUS RUNS.
AT THIS TIME...WE WILL CONTINUE WITH THE HIGH CHANCE POPS MONDAY
NIGHT INTO TUESDAY WITH THE MENTION OF SOME THUNDER AS SHOWALTER
VALUES DROP TOWARD 0C.

TUESDAY NIGHT INTO WEDNESDAY...SOME DISCREPANCY WITH RESPECT TO HOW
AMPLIFIED THE UPPER PATTERN GETS FOR THE MID WEEK PERIOD.  THE
LATEST ECMWF IS A BIT MORE PRONOUNCED WITH THE UPPER TROUGH WITH THE
GGEM IN BETWEEN THE FLAT/PROGRESSIVE GFS SOLUTION.  GIVEN THE TIME
OF YEAR AND A LITTLE MORE AMPLIFICATION...WE WILL CONTINUE WITH THE
SLIGHT CHANCE FOR SHOWERS DURING WEDNESDAY.

FOR THURSDAY /AND FOR THE REMAINDER OF THE WEEK/...RATHER HIGH
CONSISTENCY OF A LARGE SURFACE ANTICYCLONE UNDERNEATH THE BROAD
CYCLONIC FLOW TO KEEP THE WEATHER TRANQUIL AND QUITE COMFORTABLE.
H850 TEMPS AVERAGING NEAR 10C AND LOWER DEWPOINTS TO RESULT IN NEAR
TO SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
COLD FRONT WAS SITUATED OVER THE ST LAWRENCE VALLEY EXTENDING
WESTWARD INTO WESTERN NY.  AHEAD OF THIS BOUNDARY REMAINS A WARM AND
VERY MOIST AIR MASS WITH MVFR AND IFR CIG/VIS DUE TO PERIODS OF
MODERATE TP HEAVY RAIN WHICH WILL REMAIN IN THE FORECAST FOR MUCH OF
THE DAY..AT LEAST THROUGH THIS MORNING.  PROBABILITIES FOR DEEPER
CONVECTION ARE EXPECTED TO ARRIVE WITH THE FRONTAL PASSAGE THIS
AFTERNOON AS WE WILL PLACE TEMPO GROUPS AT THIS TIME.

IN THE WAKE OF THE FROPA...SOMEWHAT IMPROVING CONDITIONS.
HOWEVER...AS WINDS RELAX AND/OR DECOUPLE...COULD SEE A RETURN TO
MVFR/IFR CONDITIONS WITH BR-FG FORMING.

SOUTH TO SOUTHWEST WINDS AT 10 MPH OR LESS THEN BECOMING WESTERLY
AROUND 10 KNOTS DURING THE MID-LATE AFTERNOON.  WINDS COULD BE GUSTY
AT TIMES AT KPSF AND IN ANY THUNDERSTORMS AT ALL TAF SITES. THOSE
WINDS ARE EXPECTED TO BECOME LIGHT TONIGHT.

OUTLOOK...
FRIDAY NIGHT...MODERATE OPERATIONAL IMPACT...CHC SHRA...TSRA.
SATURDAY THROUGH MONDAY...NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY NIGHT...MODERATE OPERATIONAL IMPACT...SCT SHRA...TSRA.
TUESDAY...MODERATE OPERATIONAL IMPACT...SCT SHRA...TSRA.

&&

.FIRE WEATHER...
MUGGY AIR MASS IN PLACE AHEAD OF A SLOW MOVING COLD FRONT WILL ALLOW
FOR SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...TODAY. IN
THE WAKE OF THE COLD FRONT...DRIER AND LESS HUMID CONDITIONS WILL
RETURN FOR THE WEEKEND.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF THE FA EXCLUDING
THE WESTERN ADIRONDACKS.

A COLD FRONT WILL SLOWLY MOVE FROM WEST TO EAST ACROSS THE WATCH
AREA THIS AFTERNOON. AHEAD OF THIS FRONT A WARM AND VERY HUMID
AIRMASS REMAINS IN PLACE ACROSS OUR REGION. SHOWERS AND
THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TO BECOME
NUMEROUS ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND THIS
MORNING AND CONTINUE INTO THIS AFTERNOON. RAINFALL AMOUNTS OF 1 TO
3 INCHES WILL BE COMMON WITH SOME AREAS SEEING AMOUNTS UP TO 5
INCHES...WHICH WOULD BE ENOUGH TO PRODUCE FLASH FLOODING. THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END AS THE FRONT MOVES
EAST OF OUR AREA LATE THIS AFTERNOON OR EARLY THIS EVENING.

DRIER AND LESS HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND INTO
EARLY NEXT WEEK AS A RIDGE OF HIGH PRESSURE SETTLES ACROSS OUR
REGION. THE NEXT CHANCE OF RAIN WILL BE ON TUESDAY WHEN SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR CTZ001-013.
NY...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NYZ038>043-
     047>054-058>061-063>066-082>084.
MA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MAZ001-025.
VT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VTZ013>015.

&&

SYNOPSIS...11
NEAR TERM...11
SHORT TERM...11
LONG TERM...BGM
AVIATION...BGM/NAS
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, Aug 9, 3:10 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EDT FRI AUG 9 2013

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
410 AM EDT FRI AUG 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE WESTERN ADIRONDACKS...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF RAINFALL AMOUNTS OF 2
INCHES OR MORE AS WELL AS ANY REPORTS OF FLOODING TO THE NATIONAL
WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET
OR BY TELEPHONE.

NYZ032-033-101100-
NORTHERN HERKIMER-HAMILTON-
410 AM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS IN EAST
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF RAINFALL AMOUNTS OF 2
INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE
WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berkshire

When
August 9, 7:42 AM EST to 11:59 AM EST
Where
Berkshire County, 0.55 mi S of Williamstown to 0.67 mi S of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.712, -73.202

Heavy rainfall resulted in flash flooding in Williamstown. Water rushed over roadways and flooded basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460556.